Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Omaha, NE

April 13, 2018Mills County, Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 13, 2018, 4:47 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2018, 4:47 PM CDT (21:47 UTC)
Expired
Apr 13, 2018, 5:30 PM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 2:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-547 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:59 PM CDT, 48 minutes earlier.

Area forecast discussion, Apr 13, 3:59 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
359 PM CDT Fri Apr 13 2018

.SHORT TERM...(Tonight through Monday)
Issued at 340 PM CDT Fri Apr 13 2018

...BLIZZARD CONDITIONS EXPECTED LATER TONIGHT INTO SATURDAY...

The overall forecast is playing about as expected, with blizzard
conditions developing in northeast NE later tonight. Meanwhile,
severe storms have developed in western IA this afternoon, just
north of a warm front that extends from a surface low that
currently exists between Lincoln and Omaha. Meanwhile severe storms
firing along the dry line in eastern KS will move into southeast
NE within the next 45 minutes. A tornado watch remains in effect
for western IA and extreme southeast NE until 02z.

Regarding headlines, we did expand the blizzard warning a little
further east and south, to include areas northwest of a line from
Seward to Columbus to Thurston, NE. Further east, either winter
storm warnings or winter weather advisories were issued where
winds may lower and snowfall amounts may be lighter. Headlines
remain in effect until 7 pm Saturday. At that time, snow amounts
and winds will winding down. We may have to eventually extend some
of these winter headlines a little further into Saturday evening.
A few snow showers could linger across western IA Sunday morning,
but essentially the event is over by that time.

Regarding snowfall amounts, they did trend up just slightly,
looking for 8 to 15 inches in northeast NE, transitioning to 1
to 2 inches along I80, and an inch or less in extreme southeast NE
and southwest IA. With the strong winds gusting to 45 mph or
higher for much of the area, getting an accurate measurement may
become quite difficult. And along I80, amounts may tend to melt on
treated roads. There could be a light glazing with wet untreated roads
as temps drop below freezing, but overall not expecting
significant icing with this system.

Regarding visibility, where the blizzard warning is in effect, we
are expecting widespread visibility 1/4 or less with whiteout
conditions, especially in open areas. This will create significant
blowing and drifting snow. Travel may become impossible in parts
of central through northeast NE. Reports from central NE suggest
this is already occurring, and it should move eastward overnight.
Opted to expand the blizzard warning southward to include I80
eastward up to Seward.

Dry weather on Monday.

.LONG TERM...(Monday night through Friday)
Issued at 340 PM CDT Fri Apr 13 2018

Given the immediate short term weather concerns, did not have a
lot of time to spend on this period. Model blends suggest another
chance of mostly rain Tuesday afternoon into early Wednesday, and
another chance of rain next Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1256 PM CDT Fri Apr 13 2018

Variable ceilings and surface winds at KOMA/KLNK with the warm
front in the vicinity/just to the south. Thunderstorms possible
near KOMA this afternoon and think storms may remain east of
KLNK, but included showers there. Will need to metwatch and adjust
as needed as convection develops.  IFR/LIFR conditions at KOFK
with showers and isolated thunderstorms possible with ra/sn around
06Z changing to all snow/blsn around 08Z. Northeast to north winds
will increase 20-30kts with gusts 30 to 38kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 AM to 7 PM CDT Saturday for
     NEZ045-052-053-066-067-078-088-089.

     Blizzard Warning from 4 AM to 7 PM CDT Saturday for NEZ015-033-
     043-050-065.

     Winter Storm Warning from 7 AM to 7 PM CDT Saturday for NEZ034-
     044-051.

     Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ018-032-
     042.

     Blizzard Warning from 10 PM this evening to 7 PM CDT Saturday
     for NEZ012-017-030-031.

     Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
     NEZ011-016.

IA...Winter Weather Advisory from 9 AM to 7 PM CDT Saturday for
     IAZ055-056.

     Winter Storm Warning from 7 AM to 7 PM CDT Saturday for IAZ043.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Zapotocny
Hazardous weather outlook, Apr 13, 11:51 AM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1151 AM CDT Fri Apr 13 2018

NEZ011-012-016>018-030-031-140700-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms today. Some small hail could
occur, but widespread severe storms are not expected.

Rain will change over to snow tonight, with blizzard conditions
developing. North or northwest winds will increase into the 25 to
35 mph range with gusts to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The snow that develops tonight will continue on Saturday, and
strong winds will continue as well. Total snow amounts from 6 to
14 inches are are forecast. A blizzard warning has been issued
for tonight and Saturday. Travel could become impossible and
preparations should be made now to should you not be able to
travel or should there be power outages over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through Tonight.

IAZ043-NEZ015-032>034-042>044-050-051-065-140700-
Monona-Thurston-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Butler-
Saunders-Seward-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this afternoon and some hail
or gusty winds could occur. The chance for severe storms is
highest east of a line from around Pender to Lincoln and Beatrice.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will change to snow from northwest to southeast tonight and
then a mix of precipitation is expected Saturday. Snowfall amounts
from 3 to 6 inches are forecast, combined with northwest winds
increasing to 25 to 35 mph with higher gusts to 50mph. Areas of
blowing snow will be possible, and near blizzard conditions could
develop. Thus, a winter storm watch remains in effect from late
tonight into Saturday. Prepare now should travel be limited or if
power outages occur over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon or early this
evening.

IAZ055-056-069-079-080-090-091-NEZ045-052-053-066>068-078-088>093-
140700-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Washington-Douglas-Sarpy-Lancaster-Cass-Otoe-Saline-Jefferson-
Gage-Johnson-Nemaha-Pawnee-Richardson-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and into this
evening. Chances will be highest from about 3 pm to 9 pm in
southwest Iowa and far eastern Nebraska. The main threats are
hail, strong winds, and isolated tornadoes. The tornado risk is
highest east of a line from Tecumseh to Arlington to Harlan and
includes parts of east central and southeast Nebraska into
southwest Iowa.

These storms are expected to quickly develop and will be fast
moving.

The storms are expected to develop near a warm front and ahead of
a dryline as stronger forcing moves into the area this afternoon,
so there may be a couple of areas where storms initiate.

Prepare now to avoid being caught traveling or outside should
storms develop in your area.

There will be very high fire danger over parts of southeast
Nebraska this afternoon, and the fire danger index could briefly
rise into the extreme category.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will become mixed with and change to snow later tonight and
Saturday, while northwest winds increase to 25 to 35 mph with
higher gusts to 50 mph. An inch or two of snow could accumulate,
and the strong winds could cause some blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
early this evening.

Zapotocny

In the hours before

Local storm report, Apr 13, 3:57 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             1 SSE OAKLAND           41.30N 95.39W
04/13/2018  E1.50 INCH       POTTAWATTAMIE      IA   EMERGENCY MNGR

&&

SFORTIN
Local storm report, Apr 13, 4:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             3 E HARLAN              41.65N 95.27W
04/13/2018  E0.88 INCH       SHELBY             IA   PUBLIC

&&

SFORTIN
Local storm report, Apr 13, 4:08 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
408 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             2 S OAKLAND             41.28N 95.40W
04/13/2018  E1.75 INCH       POTTAWATTAMIE      IA   STORM CHASER

&&

SFORTIN
Local storm report, Apr 13, 4:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
413 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             2 S HENDERSON           41.11N 95.43W
04/13/2018  E1.75 INCH       MILLS              IA   STORM CHASER

            NICKEL TO QUARTER SIZED HAIL ALSO REPORTED

&&

SFORTIN
Local storm report, Apr 13, 4:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
429 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             5 E HENDERSON           41.14N 95.33W
04/13/2018  M2.00 INCH       MONTGOMERY         IA   PUBLIC

            PICTURED SHARED VIA SM

&&

SFORTIN
Local storm report, Apr 13, 4:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             AUBURN                  40.39N 95.84W
04/13/2018  E0.88 INCH       NEMAHA             NE   EMERGENCY MNGR

&&

SFORTIN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:19 PM CDTWinter Storm WarningOAXBurt, Dodge, Saunders23 hr
Apr 13, 3:19 PM CDTWinter Weather AdvisoryOAXBurt, Butler, Cass, Colfax, Cuming, Dodge and 15 more33 hr
Apr 13, 4:27 PM CDTSevere Thunderstorm WarningOAXRichardson33 min
Apr 13, 4:34 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe26 min
Apr 13, 4:54 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson14 min
Apr 13, 4:57 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe33 min
Apr 13, 6:11 PM CDTSevere Thunderstorm WarningOAXRichardson16 min
Apr 13, 3:01 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby29 min
Apr 13, 3:22 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie23 min
Apr 13, 3:27 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby33 min
Apr 13, 3:38 PM CDTTornado WarningOAXMills, Pottawattamie22 min
Apr 13, 3:52 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby38 min
Apr 13, 4:06 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie24 min
Apr 13, 4:24 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby36 min
Apr 13, 4:29 PM CDTSevere Thunderstorm WarningOAXFremont, Mills31 min
Apr 13, 6:36 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.